Texas, 2003

Flash Flooding and Hail in Texas, June 25, 2003

June 25, 2003 · NWS MAF · 6 events in 5 counties and zones

Strong to severe thunderstorms resulted in flash flooding across the central Permian Basin on the 25th. One storm became severe producing large hail and minor wind damage in Big Spring.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong to severe thunderstorms resulted in flash flooding across the central Permian Basin on the 25th. One storm became severe producing large hail and minor wind damage in Big Spring.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 25, 1:22 PM CST, 6 hours 1 minute earlier.

Area forecast discussion, Jun 25, 1:22 PM CST, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
222 PM CDT WED JUN 25 2003

.SHORT TERM...
SURFACE COLD FRONT NOW REACHING THE SOUTH PLAINS...BUT DO EXPECT
FRONT TO SLOW ITS SOUTHWARD PROGRESSION SOMEWHAT...EVENTUALLY
REACHING THE NORTHERN CWFA BEFORE DAYBREAK.  MEANWHILE...CONVECTION
BLOSSOMING OVER THE MOUNTAINS OF EASTERN CHIHUAHUA/WESTERN COAHUILA
WILL TRANSLATE NORTHEAST AND AFFECT THE BIG BEND AND DAVIS MOUNTAINS
THIS AFTERNOON AND TONIGHT.  PWAT VALUES AOA THREE CM AND A MOIST
ADIABATIC THERMODYNAMIC PROFILE SUGGEST EFFICIENT RAIN PRODUCERS...
AND GIVEN ANTECEDENT CONDITIONS...HEAVY RAINFALL MAY PRODUCE
LOCALIZED FLASH FLOODING IN THESE AREAS.  ATTM THE THREAT DOES NOT
APPEAR WIDESPREAD ENOUGH TO JUSTIFY A FLASH FLOOD WATCH AT THIS
TIME...BUT WILL CONTINUE TO MONITOR.  ELSEWHERE...SCATTERED
CONVECTION COULD GIN UP ANYWHERE WITHIN THE CWFA THIS AFTERNOON...BUT
AS THIS CONVECTION WOULD BE DRIVEN MAINLY VIA INSOLATION...EXPECT A
DECREASE IN THIS ACTIVITY AFTER SUNSET.  BUOYANCY AND SHEAR
PARAMETERS SUGGEST MULTICELLS WITH AN OVERALL LOW THREAT OF SEVERE
WIND OR HAIL.  ADDITIONAL CONVECTION WILL DEVELOP ALONG THE COLD
FRONT TONIGHT AND WILL AFFECT MAINLY NORTHEASTERN ZONES AFTER DARK.
THE COLD FRONT WILL THEN TRANSLATE SOUTH ACROSS THE AREA TOMORROW
MORNING...AND WITH MOIST UPSLOPE FLOW IN ITS WAKE...WE SHOULD SEE
ANOTHER ROUND OF SCATTERED CONVECTION DEVELOP PRIMARILY OVER SOUTHERN
ZONES TOMORROW AFTERNOON.

OUTSIDE OF THE CONVECTIVE ACTIVITY...VFR CONDITIONS SHOULD PREVAIL
AT TAF LOCATIONS THROUGH 12Z...70.

&&

.LONG TERM...
HIGHEST POPS WILL SHIFT SOUTH AND WEST OF THE PECOS RIVER THURSDAY
NIGHT/EVENING CLOSEST TO THE FRONT AND LINGERING INSTABILITY AND LOW
LEVEL CONVERGENCE. A SHORTWAVE IN THE DIFLUENT NORTHWEST FLOW WILL
PROBABLY AID PRECIPITATION CHANCES IN THIS OROGRAPHICALLY FAVORED
TERRAIN.

WILL SHIFT POPS TO THE MOUNTAINS AND IMMEDIATE ADJACENT PLAINS FRIDAY
THROUGH THE WEEKEND BEHIND THIS FRONT IN NORTHWEST FLOW ALOFT WITH
LOW LEVEL UPSLOPE FLOW. CHALLENGE WILL BE HOW FAR EAST IN THE PLAINS
TO PLACE POPS SATURDAY NIGHT AND SUNDAY NIGHT. AT THIS TIME NOT
THINKING WE WILL SEE COMPLEXES MOVE THROUGH THE ENTIRE PLAINS THESE
NIGHTS WITH MODEST 850 MILLIBAR INFLOW PROGGED AND RATHER WEAK MID
LEVEL FLOW.

CONTINUED THE DRY FORECAST MONDAY THROUGH NEXT WEDNESDAY AS THE
UPPER RIDGE BUILDS EAST TOWARDS WEST TEXAS. MID LEVEL TEMPERATURES
MAY FINALLY WARM ENOUGH TO SQUELCH CONVECTIVE CHANCES.

&&

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF 71 80 62 84 / 40 50 20 10
CNM 67 79 61 87 / 20 30 00 20
MRF 64 81 56 79 / 30 20 50 20
FST 72 82 65 86 / 30 30 50 20

.MAF...
TX...NONE.
NM...NONE.

12
Hazardous weather outlook, Jun 25, 2:00 PM CST, 5 hours 23 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT WED JUN 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ONCE AGAIN TONIGHT ACROSS MUCH
OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THE BEST CHANCES FOR
THUNDERSTORM ACTIVITY WILL BE OVER THE BIG BEND NORTH INTO THE DAVIS
MOUNTAINS. WIND GUSTS TO 50 MPH AND DEADLY LIGHTNING WILL BE POSSIBLE
IN AND NEAR ANY THUNDERSTORM TONIGHT. IN ADDITION...HEAVY RAINFALL
MAY CAUSE LOCALIZED FLOODING OF ARROYOS...DRAWS...AND OTHER LOW LYING
AREAS...PARTICULARLY IN THE DAVIS MOUNTAINS AND THE BIG BEND OF
TEXAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

The radar

The Midland/Odessa radar (KMAF), 82 km away, was scanning. The volume nearest the first event began at 01:24 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Howard

When
June 25, 7:23 PM CST to 7:30 PM CST
Where
Howard County, Big Spring
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.306, -101.435 (the zone’s center; the record gives no point)

Several reports of large hail were received from Big Spring. Quarter size hail was reported near the airport on the west side of the city. Hail up to the size of pennies was reported in the downtown area.

Thunderstorm Wind, Howard

When
June 25, 7:25 PM CST
Where
Howard County, Big Spring
Measured
57 kt (66 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
32.250, -101.467

A severe thunderstorm wind gust resulted in minor roof damage to a structure on the west side of Big Spring.

Flash Flood, Upton

When
June 25, 8:35 PM CST to 9:10 PM CST
Where
Upton County, Midkiff
Reported by
TRAINED SPOTTER
Coordinates
31.369, -102.043 (the zone’s center; the record gives no point)

Flash flooding resulted in high water flowing down city streets in Midkiff.

Flash Flood, Reagan

When
June 25, 8:35 PM CST to 9:15 PM CST
Where
Reagan County, 21 mi NW of Stiles
Reported by
TRAINED SPOTTER
Coordinates
31.366, -101.523 (the zone’s center; the record gives no point)

Spotters reported high water running across Farm to Market Road 2401 in the northwest corner of Reagan County.

Flash Flood, Glasscock

When
June 25, 8:35 PM CST to 9:30 PM CST
Where
Glasscock County, 13 mi SW of St Lawrence
Reported by
TRAINED SPOTTER
Coordinates
31.870, -101.521 (the zone’s center; the record gives no point)

Flash flooding caused areas of high water to run across Farm to Market Road 2401from the county line to Highway 137.

Flash Flood, Midland

When
June 25, 8:40 PM CST to 9:20 PM CST
Where
Midland County, 19 mi S of Spraberry
Reported by
NEWSPAPER
Coordinates
32.250, -101.467

Flash flooding washed out County Road 1090 near the Upton County line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362904, 5363403, 5363399, 5363400, 5363401, 5363402.